Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 201, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 30, 2018, 8:45 PM CDT for Adair County, Guthrie County, Madison County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2018, 8:45 PM CDT (01:45 UTC)
- Expired
- Jun 30, 2018, 9:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adair County, IA, Guthrie County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 1:39 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2827 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 15.5
The text
As transmitted.
449
WUUS53 KDMX 010145
SVRDMX
IAC001-077-121-010215-
/O.NEW.KDMX.SV.W.0201.180701T0145Z-180701T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
845 PM CDT SAT JUN 30 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Madison County in south central Iowa...
Southeastern Guthrie County in west central Iowa...
Adair County in southwestern Iowa...
* Until 915 PM CDT.
* At 845 PM CDT, a severe thunderstorm was located near Greenfield,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greenfield, Stuart, Adair, Fontanelle, Dexter, Casey, Diamondhead
Lake, Menlo, Bridgewater, Greenfield Municipal Airport and Nodaway
Park.
This includes Interstate 80 between mile markers 73 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4151 9470 4158 9437 4159 9425 4158 9424
4151 9424 4150 9417 4139 9407 4124 9470
TIME...MOT...LOC 0145Z 234DEG 38KT 4136 9453
HAIL...<.75IN
WIND...60MPH
$$
Beerends1 follow-up statement
308
WWUS53 KDMX 010218
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
918 PM CDT SAT JUN 30 2018
IAC001-077-121-010228-
/O.EXP.KDMX.SV.W.0201.000000T0000Z-180701T0215Z/
Madison IA-Guthrie IA-Adair IA-
918 PM CDT SAT JUN 30 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON...
SOUTHEASTERN GUTHRIE AND ADAIR COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 4151 9470 4158 9437 4159 9425 4158 9424
4151 9424 4150 9417 4139 9407 4124 9470
TIME...MOT...LOC 0218Z 234DEG 38KT 4156 9416
$$
BeerendsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:40 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 30, 6:40 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 640 PM CDT Sat Jun 30 2018 .DISCUSSION.../Tonight through Saturday/ Issued at 340 PM CDT Sat Jun 30 2018 Main concern is the next 18 hours as a boundary and decent shortwave pass through the state. Currently, convection is developing near the surface front in northern Iowa. Strong instability exists in the warm sector with MUCapes of 4000-5000 j/kg and Downdraft Capes of 1300-1500. Severe convection is expected for the next several hours with damaging winds and large hail the main threat. While a tornado threat does exist, inflow would need to back more substantially to make this more of a concern. None the less, a brief spinup remains a possibility given the impressive Cape values. Heavy rain become the primary threat with time and this aspect will be covered in the hydro section below. While the frontal convection continues to eventually press south and east tonight, there will be some decrease in coverage and intensity by late evening. However, the main shortwave will arrive toward daybreak with increased dynamic forcing in the mid levels across the northern half of the state. This should reinvigorate convection overnight with another round of heavy rainfall. Location of this heavy rain will be difficult to pinpoint as CAMs vary considerably in placement given the previous convection from the evening. However, the strong forcing be sufficient to produce convection behind the surface boundary where flow above the surface will still be supplying plenty of moisture. Therefore, have continued high pops through the night. System will pass across the state on Sunday with any remaining convection confined to the far eastern portions of the state by late morning. Otherwise, cooler and drier air will make conditions much more comfortable than the past couple of days. Beyond this timeframe, the east coast ridge will retrograde across the United States during the upcoming week. Iowa will be on the extreme south of the westerlies with temperatures generally above normal and some threat for convection, although the bulk of it should remain just north of the state. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 637 PM CDT Sat Jun 30 2018 Thunderstorms should be widespread in coverage through the night across Iowa except the southeast corner. Will keep thunder in TAFs through the night ranging from VCTS to actual T in TAF. Storms should end Sunday morning followed by a MVFR ceiling for a few hours then VFR after 18z. && .HYDROLOGY... Issued at 340 PM CDT Sat Jun 30 2018 Major concern for the night will be the threat of heavy rainfall. Plenty of moisture is available with PWATS approaching 2" in many locations near the boundary. The will be ample moisture transport and inflow as upper system works across the Plains and toward the state by Sunday morning. Several rounds of convection can be expected in portions of northern into central and western Iowa through 12Z on Sunday. Deep warm cloud layers will also promote efficiency along with good but not overwhelming updrafts. The WPC moderate risk outlook is good although some concern that recent models QPF has sifted slightly SE. Overall rainfall of 1 to 3 inches seems reasonable along with isolated locations possibly up to 5-6 inches. The recent rainfall, moist soils and river/streams running at or near capacity all indicate a strong potential for flash flooding along with renewed and/or aggravated river flooding. Have continued the flash flood watch and even expanded to the southeast some to incorporate the new model guidance. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ004>007-015>017- 023>026-033>037-044>048-057>060-070>073-081-082. Heat Advisory until 7 PM CDT this evening for IAZ027-028-037>039- 048>050-059>062-072>075-083>086-094>097. && DISCUSSION...Cogil AVIATION...Johnson HYDROLOGY...Cogil
Hazardous weather outlook, Jun 30, 4:09 PM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 409 PM CDT Sat Jun 30 2018 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-081- 082-012115- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas- Polk-Cass-Adair-Madison-Warren-Adams-Union- 409 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight There is a Moderate Risk of excessive rainfall with heavy rains and flash flooding possible. A Flash Flood Watch is in effect. There is also an Enhanced Risk of severe weather this evening into tonight. Large hail and damaging winds will be the primary threats, but an isolated tornado cannot be ruled out. Minor to moderate river flooding will also continue along parts of the Des Moines River Basin. Expected heavy rains may produce additional flooding or exacerbate ongoing flooding. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Intermittent chances for thunderstorms linger Sunday morning and continue off and on infrequently through the work week. The severe weather potential is low at this time. Flood Warnings are expected to continue for portions of the Des Moines River Basin into next week. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .SPOTTER INFORMATION STATEMENT... Spotters may be needed for severe weather and flash flooding later this afternoon and tonight. IAZ027-028-038-039-049-050-061-062-074-075-083>086-092>097-012115- Butler-Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek- Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 409 PM CDT Sat Jun 30 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are likely tonight. Some may be severe with locally heavy rains. Large hail and damaging winds would be the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday Intermittent chances for thunderstorms linger Sunday and continue off and on infrequently through the work week. The severe weather potential is low at this time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight.
In the hours before
Local storm report, Jun 30, 8:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
827 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM FLASH FLOOD 3 SSE ALLEMAN 41.78N 93.59W
06/30/2018 POLK IA PUBLIC
SOCIAL MEDIA PICTURE OF FLOODING ALONG THE
FOURMILE.
&&
AKLocal storm report, Jun 30, 8:29 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HEAVY RAIN MAXWELL 41.90N 93.40W
06/30/2018 E5.00 INCH STORY IA PUBLIC
SINCE 5:45 PM TODAY. STANDING WATER IN THE
AREA.
&&
AKLocal storm report, Jun 30, 8:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
832 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD WATERLOO 42.49N 92.35W
06/30/2018 BLACK HAWK IA BROADCAST MEDIA
KWWL REPORTS FLASH FLOODING ALONG 4TH STREET
IN DOWNTOWN WATERLOO.
&&
AKLocal storm report, Jun 30, 8:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
836 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 1 ENE DALLAS CENTER 41.69N 93.97W
06/30/2018 DALLAS IA PUBLIC
WATER STANDING AND PARTIALLY BLOCKING
ROADWAYS ON THE WEST SIDE OF DALLAS CENTER.
&&
AKLocal storm report, Jun 30, 8:42 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
842 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND GST ZEARING 42.16N 93.30W
06/30/2018 E60 MPH STORY IA EMERGENCY MNGR
EM RELAYS TRAINED SPOTTER REPORT OF 60 TO 70
MPH WINDS BETWEEN 630 AND 800 PM.
&&
AKLocal storm report, Jun 30, 8:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
843 PM CDT SAT JUN 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0831 PM TSTM WND DMG MENLO 41.52N 94.40W
06/30/2018 GUTHRIE IA EMERGENCY MNGR
REPORTS OF TREE BRANCHES DOWN AT LEAST 2
INCHES DIAMETER, A FEW 4 INCHES IN DIAMETER.
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Grundy, Marshall, Tama | 57 min |
| Jun 30, 7:05 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Story | 40 min |
| Jun 30, 7:24 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Polk, Story | 36 min |
| Jun 30, 7:33 PM CDT | Flash Flood Warning | DMX | Polk, Story | 6 hr |
| Jun 30, 7:42 PM CDT | Flash Flood Warning | DMX | Black Hawk, Grundy | 6 hr |
| Jun 30, 7:54 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 35 min |
| Jun 30, 8:02 PM CDT | Flash Flood Warning | DMX | Polk | 6 hr |
| Jun 30, 8:14 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 46 min |
| Jun 30, 8:16 PM CDT | Flash Flood Warning | DMX | Dallas, Polk | 6 hr |
| Jun 30, 8:50 PM CDT | River Flood Warning | DMX | Polk | 36 hr |
| Jun 30, 9:04 PM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 41 min |
| Jun 30, 9:08 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Boone, Dallas, Greene, Guthrie, Madison | 28 min |
| Jun 30, 9:11 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Madison, Marion, Polk, Warren | 34 min |
| Jun 30, 9:12 PM CDT | River Flood Warning | DMX | Polk | 15 hr |
| Jun 30, 9:23 PM CDT | River Flood Warning | DMX | Dallas, Polk | 16 hr |
| Jun 30, 9:37 PM CDT | River Flood Warning | DMX | Black Hawk | 7 days |
| Jun 30, 9:37 PM CDT | River Flood Warning | DMX | Polk | 9 days |
| Jun 30, 9:58 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Marion, Polk, Warren | 47 min |
| Jun 30, 10:12 PM CDT | Flash Flood Warning | DMX | Jasper | 6 hr |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Boone, Hamilton, Webster | 4 hr |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Black Hawk | 3 days |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Polk, Story | 7 hr |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Jasper, Marion, Polk | 7 hr |
| Jun 30, 10:47 PM CDT | River Flood Watch | DMX | Story | 10 hr |
| Jun 30, 11:04 PM CDT | River Flood Warning | DMX | Polk | 32 hr |
| Jun 30, 11:05 PM CDT | River Flood Warning | DMX | Polk | 38 hr |
| Jun 30, 11:05 PM CDT | River Flood Warning | DMX | Polk | 11 hr |
| Jul 1, 1:21 AM CDT | Flash Flood Warning | DMX | Dallas, Jasper, Polk, Story | 8 hr |
| Jul 1, 1:36 AM CDT | Areal Flood Warning | DMX | Black Hawk, Bremer, Butler, Grundy, Hardin | 9 hr |
| Jul 1, 2:34 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 41 hr |
| Jul 1, 4:30 AM CDT | River Flood Warning | DMX | Wright | 4 days |
| Jul 1, 4:30 AM CDT | River Flood Warning | DMX | Black Hawk | 70 hr |
| Jul 1, 4:30 AM CDT | River Flood Warning | DMX | Polk | 47 hr |
| Jul 1, 4:30 AM CDT | River Flood Warning | DMX | Dallas, Greene | 5 days |
| Jul 1, 5:51 AM CDT | River Flood Warning | DMX | Jasper, Marion, Polk | 40 hr |
| Jul 1, 9:08 AM CDT | Areal Flood Warning | DMX | Dallas, Jasper, Polk, Story | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.